Virginia, 2016Damaging Wind in Virginia, July 18, 2016
July 18, 2016 · NWS RNK · 1 event in 1 county or zone
Isolated thunderstorms developed with strong afternoon heating. One of storms intensifying to severe levels for a brief period of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed with strong afternoon heating. One of storms intensifying to severe levels for a brief period of time. This storm produced localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 1:58 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 18, 1:58 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
258 PM EDT Mon Jul 18 2016
.SYNOPSIS...
A weak cold front will approach from the northwest tonight before
crossing the region Tuesday. Weak high pressure follows the front
with drier weather for mid and late week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 225 PM EDT Monday...
Leading band of convection along a residual outflow boundary
continues to weaken entering the western mountains as it
encounters drier air aloft and little moisture convergence. This
despite decent instability across the entire region with highest
in the east where seeing weak lee troughing and strong surface
theta-ridging. Models continue to differ on how added convection
evolves into this evening with several showing little east of
the current line, until coverage runs around the downslope and
redevelops out east in the lee trough similar to the latest HRRR.
Others show more weak lift over the mountains early on, and have
at least scattered coverage once weak mixing of ongoing dry air
fades and residual outflow works into the higher CAPES. However
this remains iffy per some drop off in current dewpoints, and
little support aloft with perhaps the far west and eventually the
southeast having the best chances into this evening. Therefore
keeping more scattered pops going given uncertainty before briefly
decreasing after sunset.
Surface cold front will be sagging in from the northwest late
tonight with guidance showing another impulse sliding in along the
boundary toward daybreak. Lack of much leftover instability should
preclude widespread deeper convection but appears enough support
to perhaps bring another cluster of shra/tsra across the west and
north late. This supports bumping pops back into medium chance
levels espcly northwest late, otherwise partly/mostly cloudy with
patchy fog around by morning. Lows quite warm/muggy ahead of the
front with mid 60s to the lower 70s overnight.
Mid level wave passes Tuesday morning allowing the surface front
to drift in from the northwest, reaching eastern sections late in
the day. This should allow a slow flux of dry advection to take
shape but just how fast during heating remains in question. Latest
model consensus showing better convective development taking place
along the Blue Ridge by early afternoon per latest forecast 850 mb
theta-e, then translating into the south/east as the axis of
higher pwats leans over along the front. However degree of early
clouds may tend to limit instability more than forecast outside of
the southeast, so keeping mostly chance pops for now with focus
mainly along old outflow and near the front. Severe threat also
looks iffy given lack of much shear although more unidirectional
flow aloft could allow for a bit more clustering/banding espcly
southeast late. Temps likely not quite as hot per early clouds
but still 90ish east and 80s mountains.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT Monday...
As the upper trof over the Pacific northwest moves east late in the
week it will flatten the ridge across the midsection of the country,
leaving us in weak quasi zonal flow on the hot side of the jet stream.
This will allow the heat to build throughout the weekend with air
temperatures well into the 90s and heat index values over 100 east of
the Ridge, a bit cooler to the west. Our chances for showers and
thunderstorms will also be increasing through the weekend, especially
as we head into Monday with a cold front approaching from the northwest.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 330 PM EDT Monday...
As the upper trof over the Pacific northwest moves east late in the
week it will flatten the ridge across the midsection of the country,
leaving us in weak quasi zonal flow on the hot side of the jet stream.
This will allow the heat to build throughout the weekend with air
temperatures well into the 90s and heat index values over 100 east of
the Ridge, a bit cooler to the west. Our chances for showers and
thunderstorms will also be increasing through the weekend, especially
as we head into Monday with a cold front approaching from the northwest.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 1225 PM EDT Monday...
Broken band of convection associated with an upstream outflow
band slowly approaching the northwest taf sites and likely to
spill into those areas by 18-19z/2-3pm. This line may hold
together enough or redevelop to bring a period of IFR/MVFR
cigs/vsbys to KLWB/KBLF including gusty winds so included a tempo
group there for now. Farther east, things a bit more uncertain as
to the evolution of convection given differing solutions and dry
air aloft. However strong instability combined with backing low
level flow likely enough to bring at least scattered storms out to
the Blue Ridge, and espcly north to KLYH by late afternoon/early
evening. Thus may include tempo groups in spots pending trends
prior to release. Otherwise keeping vicinity mention with
coverage more iffy heading toward KDAN pending development in the
lee trough by this evening.
Fog tonight is iffy as models keep some cloudiness around with
potential lingering showers or storms in the west with another
impulse sliding across along the front. Think combination of
expected showers around KLWB and KBCB enough to lower them into
IFR in fog with more spotty nature MVFR east of the mountains for
now. Also included some lingering prevailing showers into the
evening given possible redevelopment with most ending by midnight.
Front should be located near the Blue Ridge by Tuesday, again
providing the focus for scattered to numerous afternoon/evening
convection. However, most models suggest that activity Tuesday,
will be confined more to the southeast half of the area, with
less impact on KLWB/KBLF and perhaps even KBCB. Therefore will
trend with a period of VFR after fog/stratus fade with areas of
bkn strato-cu and mid deck around. Expect most convection to be
later in the day and beyond the valid taf period so not including
mention on Tuesday at this point.
Extended aviation discussion...
Drier air works in behind the front by Wednesday followed by
strong high pressure aloft that looks to bridge east across the
region into next weekend. Cant totally rule out an isolated storm
each afternoon/evening through the period but appears overall VFR
outside of the typical late night valley fog in spots.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/WP
Hazardous weather outlook, Jul 18, 2:10 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT MON JUL 18 2016
NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-191915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
310 PM EDT MON JUL 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO TONIGHT. A FEW OF
THESE COULD BE STRONG TO SEVERE WITH WIND DAMAGE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY
AFTERNOON...WITH DAMAGING WINDS THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-019-020-WVZ042>044-507-508-191915-
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
310 PM EDT MON JUL 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO TONIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LOCALLY DAMAGING WINDS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW STRONGER THUNDERSTORMS CONTAINING GUSTY WINDS WILL BE
POSSIBLE AGAIN INTO TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 2:33 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON JUL 18 2016
VAZ044-058-182000-
HALIFAX-PITTSYLVANIA-
333 PM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL PITTSYLVANIA AND NORTHWESTERN HALIFAX COUNTIES...
AT 332 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEDA...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
MT AIRY...
NATHALIE...
AND INGRAM.
EXPECT WIND GUSTS NEAR 45 MPH AND VERY HEAVY RAINFALL WITH THIS
STORM.
LAT...LON 3682 7928 3699 7919 3691 7881 3666 7895
TIME...MOT...LOC 1932Z 293DEG 8KT 3688 7916
MBS
Special weather statement, Jul 18, 2:42 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT MON JUL 18 2016
VAZ043-044-182030-
HENRY-PITTSYLVANIA-
342 PM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PITTSYLVANIA...AND EAST CENTRAL HENRY COUNTIES AND THE
WESTERN CITY OF DANVILLE...
AT 341 PM EDT...A STRONG THUNDERSTORM WAS NEAR SANDY RIVER...AND
MOVING TO THE SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
AXTON...
BLAIRS...
SWANSONVILLE...
AND SANDY RIVER.
EXPECT WIND GUSTS NEAR 45 MPH AND VERY HEAVY RAINFALL WITH THIS
STORM.
LAT...LON 3664 7973 3675 7968 3672 7934 3655 7946
TIME...MOT...LOC 1941Z 292DEG 7KT 3667 7963
MBS
Special weather statement, Jul 18, 2:49 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT MON JUL 18 2016
NCZ003-020-182030-
YADKIN-SURRY-
349 PM EDT MON JUL 18 2016
...A STRONG THUNDERSTORMS WILL AFFECT CENTRAL YADKIN AND
SOUTHWESTERN SURRY COUNTIES...
AT 347 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM STATE ROAD TO
NEBO...AND WERE MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
ELKIN...
YADKINVILLE...
JONESVILLE...
BOONVILLE...
AND EAST BEND.
EXPECT WIND GUSTS NEAR 45 MPH AND VERY HEAVY RAINFALL WITH THESE
STORMS.
LAT...LON 3624 8087 3633 8087 3634 8090 3638 8087
3619 8044 3614 8044 3612 8046 3611 8050
3609 8051 3605 8050 3605 8053
TIME...MOT...LOC 1947Z 313DEG 13KT 3633 8087 3623 8064
MBSSpecial weather statement, Jul 18, 2:56 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT MON JUL 18 2016
VAZ045-058-059-182030-
CHARLOTTE-HALIFAX-CAMPBELL-
356 PM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN CHARLOTTE...SOUTHEASTERN CAMPBELL AND NORTH CENTRAL
HALIFAX COUNTIES...
AT 355 PM EDT...A STRONG THUNDERSTORM WAS OVER HAT CREEK...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
PHENIX...
WREN...
ASPEN...
AND HAT CREEK.
EXPECT WIND GUSTS NEAR 50 MPH AND VERY HEAVY RAINFALL WITH THIS
STORM.
LAT...LON 3710 7906 3720 7899 3711 7871 3693 7892
TIME...MOT...LOC 1955Z 310DEG 12KT 3714 7896
MBS
Special weather statement, Jul 18, 3:02 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT MON JUL 18 2016
VAZ058-182030-
HALIFAX-
402 PM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN HALIFAX COUNTY...
AT 402 PM EDT...A STRONG THUNDERSTORM WAS NEAR RIDGEWAY...MOVING
SOUTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
HALIFAX...
LEDA...
AND CRYSTAL HILL.
EXPECT WIND GUSTS NEAR 45 MPH AND VERY HEAVY RAINFALL WITH THIS
STORM.
LAT...LON 3664 7904 3679 7916 3685 7914 3691 7909
3685 7884
TIME...MOT...LOC 2002Z 306DEG 5KT 3684 7909
MBSSpecial weather statement, Jul 18, 3:11 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT MON JUL 18 2016
VAZ045-058-059-182115-
CHARLOTTE-HALIFAX-CAMPBELL-
411 PM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL
CHARLOTTE...SOUTHEASTERN CAMPBELL AND NORTHWESTERN HALIFAX
COUNTIES...
AT 410 PM EDT...A STRONG THUNDERSTORM WAS NEAR CODY...MOVING
SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
NATHALIE...
ASPEN...
CODY...
AND LONG ISLAND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3676 7883 3695 7912 3706 7909 3707 7911
3709 7912 3713 7907 3697 7863
TIME...MOT...LOC 2010Z 297DEG 25KT 3700 7902
RABThunderstorm Wind, Halifax
- When
- July 18, 3:12 PM EST to 3:17 PM EST
- Where
- Halifax County, 0.16 mi NNE of Rodden to 0.36 mi NNW of Meadville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.832, -79.079
A tree was blown down near Chatham Road at Meadville Road. Another tree was blown down along the 10000 block of Chatham Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 24, 20161 death · 70 injured · 29 events
- Heat in Nevada, July 18 to 21, 20164 deaths · 1 event
- Heat in Texas, July 18 to 19, 20162 deaths · 2 events
- Heat in Oklahoma, July 18 to 24, 20161 death · 11 injured · 1 event
- Hail and Damaging Winds in Georgia, July 18 to 19, 20161 death · 1 injured · $184,000 · 1 in hail · 18 events
- Damaging Winds in New Jersey, July 18, 20161 death · $34,000 · 61 kt wind · 7 events
- Excessive Heat and Heat in Missouri, July 18 to 24, 20161 death · 11 events
- Flash Flood in Wisconsin, July 18, 20161 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016$535,000 · 70 kt wind · 33 events
- Hail and Damaging Winds in Vermont, July 18, 2016$91,000 · 1.75 in hail · 19 events
- Lightning Strike in Arizona, July 18, 2016$200,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 18, 2016$100,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651040.